In an effort to prevent accidental overdoses from opiate-based drugs, deputies from the Wilson County Sheriff's Office (WCSO) have begun training in administering Naloxone, commonly known as Narcan.
Narcan is a medication used to block the effects of opioids, especially in the case of an overdose. Narcan will temporarily reverse the depression of the respiratory system and allow the person to breathe more effectively.
According to the WCSO, due to the rise of heroin, carfentanil and opioids in general, the use of Narcan is a necessary step for the protection of deputies and Wilson County citizens. Narcan kits can be administered to someone prior to EMS arrival and possibly save a life.
Carfentanil and other fentanyl-based compounds can come in several forms, including powder, blotter paper, tablets and spray. They pose a danger to public safety, first responders and laboratory personnel. They can be absorbed through the skin or accidental inhalation of airborne powder. Symptoms from carfentanil have included, but are not limited to, respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils and clammy skin.
"Carfentanil is surfacing throughout the country, and we have had cases here in Wilson County. Synthetics such as this can kill you," Wilson County Sheriff Robert Bryan said. "We are seeing it on the streets, often disguised as heroin or mixed with heroin. We have seen an increase in overdoses in this county, and what is more alarming is the number of individuals battling addiction is from the younger generation.
"Law enforcement and emergency personnel have remarkably difficult jobs, and we are going to train extensively to ensure the safety and welfare for each officer as they come into contact with these dangerous drugs."
Bryan said deputies will have access to the Narcan kits in their patrol units throughout the county. Due to the high cost of each kit, the WCSO is currently pursuing grants to spread the program throughout the entire department.
Under the new policy, deputies who have completed the training can administer Narcan to someone who has overdosed on opioids and is in respiratory distress. Deputies are trained to deliver the drug through the nostrils using an atomizer attachment.